Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 20, 2005, 4:17 PM CDT for Maries County, Miller County, Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 4:17 PM CDT (21:17 UTC)
- Expired
- Apr 20, 2005, 10:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Maries County, MO, Miller County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 202120 FFWSGF MOC125-131-169-210315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 417 PM CDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST MARIES COUNTY IN CENTRAL MISSOURI. SOUTHEAST MILLER COUNTY IN CENTRAL MISSOURI. NORTHERN PULASKI COUNTY IN CENTRAL MISSOURI. * UNTIL 1015 PM CDT. * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED ONE TO TWO INCHES. * THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CROCKER...DIXON...IBERIA AND BRINKTOWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3812 9200 3788 9203 3788 9238 3813 9241 $$ FOSTER
3 follow-up statements
000 WGUS73 KSGF 202254 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 550 PM CDT WED APR 20 2005 MOC125-131-169-210315- MILLER MO-MARIES MO-PULASKI MO- 550 PM CDT WED APR 20 2005 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHWEST MARIES...SOUTHEAST MILLER AND PULASKI COUNTIES UNTIL 1015 PM CDT... AT 545 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINFALL ACROSS SOUTHERN PULASKI COUNTY EAST OF FORT LEONARD WOOD WHERE STORMS HAD REDEVELOPED. RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO AND A HALF INCHES HAD FALLEN SINCE 3 PM ACROSS PORTIONS OF THE WARNED AREA. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING ON GRAVEL ROADS...AND DITCHES WERE OUT OF THEIR BANKS IN PARTS OF NORTHERN AND EASTERN PULASKI COUNTY. THOSE TRAVELLING ACROSS THE WARNED AREA SHOULD BE ALERT FOR FLOODED ROADS AND LOW WATER CROSSINGS. BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. $$ FOSTER
000 WGUS73 KSGF 210115 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 810 PM CDT WED APR 20 2005 MOC125-131-169-210315- MILLER MO-MARIES MO-PULASKI MO- 810 PM CDT WED APR 20 2005 ...FLASH FLOOD WARNING CONTINUES FOR MARIES...MILLER AND PULASKI COUNTIES UNTIL 1015 PM CDT... AT 808 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING IN FAR SOUTHEAST MILLER COUNTY...SOUTHEAST OF IBERIA ALONG THE LITTLE TAVERN AND TAVERN CREEK. ALSO...LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING IN FAR SOUTHWEST MARIES COUNTY...SOUTH OF BRINKTOWN ALONG LITTLE MARIES CREEK. SPECIFICALLY...COUNTY ROAD 628 NEAR HIGHWAY BB...ALONG LITTLE MARIES CREEK IS FLOODED. ALSO...SEVERAL LOW WATER CROSSINGS AND BRIDGES IN FAR SOUTHEAST MILLER COUNTY ALONG THE LITTLE TAVERN CREEK HAD WATER FLOWING OVER THEM. SOME AREAS ARE IMPASSABLE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. $$ JLT
000 WGUS73 KSGF 210317 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1015 PM CDT WED APR 20 2005 MOC125-131-169-210320- MILLER MO-MARIES MO-PULASKI MO- 1015 PM CDT WED APR 20 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARIES...MILLER AND PULASKI COUNTIES HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ JLT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 3:42 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 20, 3:42 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 PM CDT WED APR 20 2005 .DISCUSSION... SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... LAST NIGHTS NOCTURNAL MCS ACTUALLY HELD ITS OWN THROUGH THE LATE MORNING HOURS...AND HAS SINCE BEGAN TO REGENERATE A BIT OVER CENTRAL MISSOURI. THIS MCS SHOULD EXIT FAR NORTHEASTERN PORTIONS OF OUR CWA BY AROUND 00Z WITH A TEMPORARY BREAK IN THE PRECIPITATION EXPECTED FOR MUCH OF THE NIGHT. LOW LEVEL JET COULD ENCOURAGE THE DEVELOPMENT OF ANOTHER MESOSCALE CONVECTIVE COMPLEX OVER NEBRASKA THIS EVENING. SHOULD THIS SYSTEM MATERIALIZE ITS NOT OUT OF THE QUESTION THAT IT COULD BEGIN TO TURN MORE SOUTHEASTERLY AND BEGIN TO AFFECT OUR CWA BEFORE SUNRISE AS THE LOW LEVEL JET BEGINS TO VEER AROUND TO THE SOUTHWEST. AS IS THE CASE MORE OFTEN THAN NOT...QUESTIONS LINGER REGARDING CONVECTIVE TIMING AND MODE FOR TOMORROW. IT IS POSSIBLE THAT LEFT OVER CONVECTION FROM TONIGHT COULD BE MEANDERING ACROSS OUR CWA TOMORROW MORNING AND MAYBE EVEN INTO THE AFTERNOON HOURS. ANY CONVECTION OR CONVECTIVE DEBRIS COULD LIMIT DESTABILIZATION AT LEAST INITIALLY TOMORROW AFTERNOON. ASSUMING THAT MORNING CONVECTION DOESNT HAMPER DESTABILIZATION OR ASSUMING THERE IS NO MORNING CONVECTION...THEN STEEP LAPSE RATES ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL OVERSPREAD THE WARM SECTOR WITH MLCAPES POTENTIALLY REACHING 3000 J/KG BY LATE AFTERNOON. THIS MORNINGS MODEL RUN ARE FURTHER SOUTH AND A BIT FASTER WITH THE MID LEVEL SPEED MAX MOVING INTO THE AREA. THIS SPEED MAX WILL HELP ENHANCE SHEAR PROFILES AND GIVEN THE STRONG INSTABILITY POTENTIAL CERTAINLY EXISTS FOR ORGANIZED SEVERE CONVECTION. OF COURSE THIS IS ALL GOING TO DEPEND ON HOW THINGS EVOLVE TONIGHT INTO TOMORROW MORNING. SEVERE THREAT SHOULD DIMINISH BY MID TO LATE EVENING TOMORROW...HOWEVER CONVECTION WILL LIKELY PERSIST THROUGH THE NIGHT TOMORROW AS THE FRONTAL BOUNDARY AND SHORT WAVE MOVE ACROSS THE AREA. GUSTY NORTHWEST WINDS AND MUCH COLDER CONDITIONS ARE EXPECTED IN FRIDAY. COULD BE AN INSTABILITY SHOWER OR TWO...MAINLY OVER NORTHEASTERN PORTIONS OF THE CWA. IZZI LONG TERM (SATURDAY THROUGH WEDNESDAY)... INITIALLY THE FORECAST PROBLEM OVER THE WEEKEND WILL BE WITH LOW TEMPERATURES AND THE POTENTIAL FOR FROST/FREEZE TO OCCUR. MODELS AND OBJECTIVE GUIDANCE CONTINUE TO TREND COLDER WITH TEMPERATURES...AND GIVEN THE AGREEMENT AMONG THE VARIOUS MEDIUM RANGE MODELS AND GFS ENSEMBLES FELT COMFORTABLE LOWERING TEMPERATURES MORE SATURDAY INTO SUNDAY NIGHT. JUST HOW COLD NIGHTTIME LOWS GET WILL DEPEND HIGHLY ON POSITIONING OF THE SURFACE RIDGE...WHICH OBVIOUSLY IS STILL SUBJECT TO CHANGE BETWEEN NOW AND THE WEEKEND. GIVEN THE CURRENT TIMING IN THE MODELS...AGRICULTURAL INTERESTS MAY ACTUALLY DODGE A BULLET THIS WEEKEND WITH THE SURFACE RIDGE WEST OF THE CWA SATURDAY NIGHT AND SOUTHEAST OF THE AREA SUNDAY NIGHT. IF THIS TIMING ENDS UP PANNING OUT PERFECTLY...THEN THE GRADIENT MAY BE TOO STRONG SATURDAY NIGHT FOR WIDESPREAD FROST/FREEZE PROBLEMS. BY SUNDAY...INCREASING WARM AIR ADVECTION SHOULD KEEP PRECLUDE WIDESPREAD FROST/FREEZE THREAT EXCEPT MAYBE IN THE VALLEYS/HOLES IN OUR EASTERN CWA. AGAIN...THIS IS ALL BASED ON CURRENT TIMING IN THE MODELS. IF OUR AREA ENDS UP PARKED UNDER THE RIDGE EITHER SATURDAY NIGHT OR SUNDAY NIGHT THEN THE THREAT OF A WIDESPREAD FROST AND/OR FREEZE WOULD DRAMATICALLY INCREASE. ANOTHER SYSTEM IS THEN PROGGED TO MOVE INTO THE AREA EARLY NEXT WEEK WITH TEMPERATURES REBOUNDING BACK TO NEAR AVERAGE. IZZI && .AVIATION... FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL THROUGH THIS TAF CYCLE. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Apr 20, 2:39 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 239 PM CDT WED APR 20 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 239 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL AFFECT NORTHEASTERN PORTIONS OF THE OUTLOOK AREA THROUGH EARLY EVENING...MAINLY NORTHEAST OF A VERSAILLES TO SALEM MISSOURI LINE. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO 60 MPH. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 3 AM...MAINLY NORTH AND WEST OF A JOPLIN TO OSAGE BEACH LINE. IF THUNDERSTORMS DO INDEED MAKE IT INTO THE OUTLOOK AREA LATE TONIGHT...THEN ONE OR TWO OF THE STORMS MAY STILL BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SOME HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF THE OUTLOOK AREA. THOSE THUNDERSTORMS WOULD LIKELY REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS. HOWEVER...IF THUNDERSTORMS AND LOW CLOUDINESS FROM MORNING PRECIPITATION LINGERS THROUGHOUT THE AFTERNOON THEN THE SEVERE WEATHER THREAT WOULD BE GREATLY DIMINISHED TOMORROW AFTERNOON AND EVENING. UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND. DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR POSSIBLY EVEN A FREEZE SATURDAY AND OR SUNDAY NIGHT. FINALLY...THERE IS A CHANCE OF THUNDERSTORMS MONDAY OR TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS OVER NORTHEASTERN PORTIONS OF THE OUTLOOK AREA SHOULD RELAY ANY REPORTS OF HAIL AND DAMAGING WINDS THIS EVENING TO THE NATIONAL WEATHER SERVICE THROUGH NORMAL REPORTING PROCEDURES. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) IZZI
In the hours before
Local storm report, Apr 20, 2:31 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ELDON 38.35N 92.58W
04/20/2005 0.88 INCH MILLER MO LAW ENFORCEMENT
50 MPH WINDS WERE ALSO REPORTED.
JLTLocal storm report, Apr 20, 2:49 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 NE LAKE OZARK 38.16N 92.59W
04/20/2005 1.00 INCH MILLER MO PUBLIC
JLTSpecial weather statement, Apr 20, 3:00 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT WED APR 20 2005 MOZ058-202100- MARIES- 300 PM CDT WED APR 20 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 400 PM CDT... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TUSCUMBIA...OR 14 MILES EAST OF OSAGE BEACH...AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES INTO MARIES COUNTY. BROWNING
Local storm report, Apr 20, 3:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL IBERIA 38.10N 92.32W
04/20/2005 0.88 INCH MILLER MO PUBLIC
JLTLocal storm report, Apr 20, 3:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL IBERIA 38.10N 92.32W
04/20/2005 1.00 INCH MILLER MO PUBLIC
JLTLocal storm report, Apr 20, 4:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL DIXON 38.00N 92.10W
04/20/2005 1.00 INCH PULASKI MO PUBLIC
JLTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:20 PM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| Apr 20, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 62 min |
| Apr 20, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 61 min |
| Apr 20, 6:04 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| Apr 20, 6:42 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 49 min |
Nearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.